Alert archive / Georgia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 78, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 9, 2019, 2:51 PM EDT for 4 counties in Georgia. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2019, 2:51 PM EDT (18:51 UTC)
- Expired
- May 9, 2019, 3:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chattooga County, GA, Dade County, GA, Floyd County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:32 PM EDT | TSTM WND DMG | 4 Se James H. Floyd Sta, GA | A POWER LINE WAS REPORTED DOWN ON SILVER LEAF DRIVE. |
| May 9, 3:40 PM EDT | TSTM WND DMG | 4 Nw Rome, GA | A POWER LINE WAS REPORTED DOWN ON BENT CREEK DRIVE NW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WUUS52 KFFC 091851
SVRFFC
GAC055-083-115-295-091930-
/O.NEW.KFFC.SV.W.0078.190509T1851Z-190509T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
251 PM EDT Thu May 9 2019
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Floyd County in northwestern Georgia...
Southwestern Walker County in northwestern Georgia...
Dade County in northwestern Georgia...
Chattooga County in northwestern Georgia...
* Until 330 PM EDT.
* At 251 PM EDT, severe thunderstorms were located along a line
extending from near Section to Lebanon to Sand Rock to near
Slackland, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rome, Lafayette, Summerville, Trenton, Trion, Shannon, Lyerly,
Menlo, Center Post, Subligna, Linwood, Coosa, Cloudland, Cloudland
Canyon State Park, Cooper Heights, James H. Floyd State Park,
Holland, Rising Fawn, Lindale and Suttles Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3493 8549 3462 8513 3449 8510 3420 8510
3411 8543 3486 8559 3488 8558
TIME...MOT...LOC 1851Z 245DEG 37KT 3458 8604 3437 8580 3425 8577 3410
8577
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:51 PM EDT, 1 hour earlier.
Area forecast discussion, May 9, 1:51 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Peachtree City GA 151 PM EDT Thu May 9 2019 .PREV DISCUSSION... /issued 1102 AM EDT Thu May 9 2019/ UPDATE... Main issue in the short term will be the evolution of complex currently moving into portions of Alabama. Hi res guidance is split on solutions where shortwave drives convection and heads NE and those that are keying on the cold pool to the south. Already seeing some signs of weakening with the northern tier portion so will need to monitor this trend closely. Regardless of how much actual convection makes it this way, confidence increasing that areas all the way to the Atlanta metro will see at least some rainfall from this and have upped pops accordingly. Remainder of the forecast looks on track and no additional changes planned. Deese PREV DISCUSSION... /issued 720 AM EDT Thu May 9 2019/ SHORT TERM /Today through Friday/... Line of weakening convection across Alabama may bring some residual showers into the northwest early this morning. Better chances for more substantial convection will be late this afternoon into the evening. Cold front gets hung up in the Mississippi Valley today but hi-res models continue to show a moderate and persistent line of convection moving into the northwest and west portions of the area during the late afternoon and advancing at least into the I-85 corridor before weakening this evening. Best instability and lift remain west of the state through this time frame, but will be sufficient for strong to marginally severe thunderstorms into the northwestern corner of the forecast area. Should see a bit of a lull through the overnight period but good coverage of showers and thunderstorms again Friday as the region remains under southwesterly mid/upper flow and the cold front settles into the region. 20 LONG TERM /Friday Night through Wednesday/... A stationary boundary across the southeast states will contribute to unsettled weather for the weekend. A stalled frontal boundary across northern GA will provide focus for several rounds of convection through the weekend. At the beginning of the period, the old frontal boundary should be situated just south of the GA/NC/TN line. The models do push the boundary a bit northward later Saturday into Sunday as a wave of low pressure moves northeast along the boundary. The stronger wave of low pressure will help drag the boundary through the remainder of the CWFA late Sunday into early Monday. High pressure builds in for the remainder of the long term period. Overall, there have been no major timing changes to the forecast. Not confident on how far north of the GA/TN/NC state line the boundary will move, but the front should be close enough to the far northern portion of the CWFA should retain the highest pops. In addition, the axis of heaviest QPF remains in just about the same place as yesterdays runs...mainly along and north of a Douglasville to Atlanta to Athens line. However, the QPF values have increased, especially across the highest elevations. Storm Total QPF from Friday Night through Monday ranges from 1-2 inches north of Interstate 20 with some locally higher amounts of 3-4 inches across the higher terrain. South of I-20, values of an inch or less are likely. High pressure and drier conditions are anticipated for Tuesday through Thursday. A brief return to more normal temps Monday and Tuesday quickly moderate for the latter half of the week back to above normal values. NListemaa && .AVIATION... 18Z UPDATE... Winds at ATL have been flirting with SSW at ATL but this looks to be fleeting and have kept them on the east side for now. VFR conditions for now but a complex of storms and MVFR cigs poised over Alabama will be headed for the terminals late this afternoon into the evening hours. After 22Z looks to be the most favorable timing for now and will include a TEMPO for all sites with MCN and AHN just a few hours later with the TEMPO. Low cigs to develop in the wake of this activity and have added in a period of IFR for Friday morning for most sites. //ATL CONFIDENCE...18Z UPDATE... Medium on TSRA timing and IFR. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 83 65 83 66 / 30 40 50 40 Atlanta 83 67 82 67 / 60 70 60 40 Blairsville 76 61 77 61 / 50 60 60 60 Cartersville 82 65 81 64 / 60 70 60 50 Columbus 86 68 86 69 / 50 60 50 30 Gainesville 81 64 81 65 / 40 50 60 50 Macon 86 66 86 67 / 20 40 40 40 Rome 82 64 81 64 / 70 70 60 60 Peachtree City 83 65 83 66 / 60 70 60 40 Vidalia 86 68 87 68 / 20 20 40 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Deese LONG TERM....NListemaa AVIATION...Deese
Hazardous weather outlook, May 9, 10:00 AM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1000 AM EDT Thu May 9 2019 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1000 AM EDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This afternoon and Tonight... Scattered to numerous thunderstorms are expected over portions of north and central Georgia this afternoon into tonight. A few storms will be strong and possibly severe over portions of north and west Georgia. The main hazards will be strong and possibly damaging winds, frequent lightning and heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... There is a chance of thunderstorms across the area Friday into early Monday, with the greatest coverage on Saturday and Sunday. A few storms could be strong and possibly severe with gusty winds and frequent lightning. Heavy rainfall will also be possible, especially across far north Georgia where localized flooding could occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:10 PM EDT | Special Weather Statement | FFC | Dade | 50 min |
| May 9, 3:16 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Carroll, Floyd, Haralson, Polk | 44 min |
| May 9, 3:28 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd, Gordon, Walker, Whitfield | 47 min |
| May 9, 3:33 PM EDT | Special Weather Statement | FFC | Catoosa, Dade, Walker | 27 min |
| May 9, 3:59 PM EDT | Special Weather Statement | FFC | Bartow, Carroll, Haralson, Paulding, Polk | 46 min |
| May 9, 4:08 PM EDT | Special Weather Statement | FFC | Gordon | 37 min |
| May 9, 4:33 PM EDT | Special Weather Statement | FFC | Cherokee, Cobb, Douglas, Fulton, Gilmer, Pickens | 42 min |
| May 9, 5:12 PM EDT | Special Weather Statement | FFC | Cherokee, Cobb, Dawson, DeKalb, Forsyth, Fulton and 1 more | 48 min |
| May 9, 5:57 PM EDT | Special Weather Statement | FFC | DeKalb, Forsyth, Gwinnett, Rockdale | 33 min |
| May 9, 5:59 PM EDT | Special Weather Statement | FFC | Stewart, Webster | 46 min |
| May 9, 6:14 PM EDT | Special Weather Statement | FFC | Chattahoochee, Marion, Muscogee, Stewart | 46 min |
| May 9, 6:35 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Stewart | 25 min |
| May 9, 6:39 PM EDT | Severe Thunderstorm Warning | FFC | Stewart | 36 min |
| May 9, 7:07 PM EDT | Special Weather Statement | FFC | Marion, Schley, Stewart, Webster | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.